Acute purulent infections of the eye may be masked, enhanced or activated by the presence of corticosteroid medication.
Corneal or scleral perforation occasionally has been reported with prolonged use of topical corticosteroids. In high dosages, they have been associated with corneal thinning.
Prolonged use of topical corticosteroids may increase intraocular pressure, with resultant glaucoma, damage to the optic nerve, and defects in visual acuity and fields of vision. However, data from 2 uncontrolled studies 1-2 indicate that in patients with increased intraocular pressure and in those susceptible to a rise in intraocular pressure upon application of topical corticosteroids, there is less effect on pressure with HMS® (medrysone 1% liquifilm opthalmic) than with dexamethasone or betamethasone.
Prolonged use of topical corticosteroids may rarely be associated with development of posterior subcapsular cataracts.
Systemic absorption and systemic side effects may result with the use of topical corticosteroids.
HMS® (medrysone 1% liquifilm opthalmic) is not recommended for use in iritis and uveitis as its therapeutic effectiveness has not been demonstrated in these conditions.
Corticosteroid medication in the presence of stromal herpes simplex requires great caution; frequent slit-lamp microscopy is suggested.
Prolonged use may aid in the establishment of secondary ocular infections from fungi and viruses liberated from ocular tissue.